| 18°C Belfast

Woman who 'lived like a hermit' due to extreme eczema finally heals her skin


A woman who "lived like a hermit" because of her bright red appearance, which developed when she stopped using steroid creams after 40 years, is so happy to finally have a clear complexion she has written poems to the emollient that "saved" her skin. Plagued by extreme eczema throughout her life, social media consultant Ruth Holroyd, 48, says she was first prescribed topical steroid creams (TCS) to treat it when she was eight. Just after her birthday in January 2019, Ruth decided to stop using all her prescribed creams. But her skin swiftly became bright red and flaky, as she went into what she now believes to be topical steroid withdrawal (TSW) - a reaction which was not recognised in some medical circles until recently, but which is now frequently dubbed "red skin syndrome". She says her skin is now "manageable" and insists that living without steroid creams has also restored her vitality. As part of her "self-prescribed therapy" as she has recovered from TSW, Ruth has written a book of poems about eczema and her skin, including one she called An Ode to Epiderm.

Most Watched Videos

Privacy